A 25-year-old woman in Rhode Island, United States, has a rare condition that makes her blood turn dark blue. This condition is known as methemoglobinemia.
In her case, which was published in the New England Journal of Medicine, the woman, who was not identified, said she used topical pain relievers for toothache.
However, the next morning, the woman complained of pain and was rushed to the emergency room.
“I’m weak and I’m turning blue,” he told the emergency room doctor.
An ER doctor at Miriam Hospital in Rhode Island, Dr Otis Warren, said that the woman came in with a bluish tinge. Doctors call this condition cyanotic, which is a medical condition in which the skin and nails turn a bluish color. This is a typical sign the body is not getting enough oxygen.
An initial examination showed the woman’s blood oxygen level was around 88 percent, which is lower than normal.
The woman’s blood looks dark blue. However, blood drawn from a vein does not carry oxygen. Blood taken from the veins and arteries is also dark blue.
Dr. Warren immediately found out about the health problem that the 25-year-old woman had, namely methemoglobinemia. Previously, he had seen one case, during his residency, when someone developed the disease after being treated with antibiotics.
“Her skin color looks exactly the same. You see it once, and it stays in your mind,” Warren told NBC Newsquoted on Saturday (12/8/2023).
The diagnosis prompted Warren to take a more precise measurement of the woman’s blood oxygen levels. The results showed that the oxygen level was much lower, namely 67 percent. At this level, tissue damage can occur.
In the woman’s case, she was not taking antibiotics. Instead, she uses an over-the-counter numbing medication, which contains benzocaine, to help with the pain from a toothache.
He told Dr. Warren that he had not used up all of the bottle, but it was clear to him that he had used a lot.
Methemoglobinemia occurs when the iron in a person’s blood changes form and can no longer bind oxygen to carry it throughout the body. That is, even if the person is breathing, the rest of the body will feel like they are suffocating.
This methemoglobinemia condition can still be treated, with a drug called methylene blue. During her treatment, the woman was administered intravenously and later reported that her condition had improved.
Even so, he was given a second dose and spent the night in hospital for observation. Until sent home the next morning and got a referral to the dentist.
Watch Video “Epidermolysis Bullosa, A Rare Skin Disorder in Humans”
#Rare #Case #Blood #Turning #Blue #Color #Drinking #Toothache #Medicine